The Annals of Mathematical Statistics
- Ann. Math. Statist.
- Volume 42, Number 5 (1971), 1647-1655.
Some Conditions Under Which Two Random Variables are Equal Almost Surely and a Simple Proof of a Theorem of Chung and Fuchs
Let $(X, Y)$ be an ordered pair of real-valued random variables. Say that $(X, Y)$ is fair if $E(Y \mid X) = X$ a.s. It is shown, for example, that if $X$ has a finite mean and the pair $(X, Y)$ is fair, then $X$ and $Y$ cannot be stochastically ordered unless $X = Y$ a.s. The conclusion is in general false, if $X$ does not have a mean. On the other hand, if $X$ is independent of the increment $Y - X$, the preceding statement remains in force without any moment restrictions on $X$. The last assertion, combined with a gambling idea of Dubins and Savage, yields a simple proof of a theorem of Chung and Fuchs on the upper limit of a random walk with mean zero.
Ann. Math. Statist., Volume 42, Number 5 (1971), 1647-1655.
First available in Project Euclid: 27 April 2007
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Gilat, David. Some Conditions Under Which Two Random Variables are Equal Almost Surely and a Simple Proof of a Theorem of Chung and Fuchs. Ann. Math. Statist. 42 (1971), no. 5, 1647--1655. doi:10.1214/aoms/1177693163. https://projecteuclid.org/euclid.aoms/1177693163